Alert archive / Indiana / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 2, NWS Indianapolis, IN

January 9, 2026Daviess County, Martin County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jan 9, 2026, 4:24 AM EST for Daviess County, Martin County, Indiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2026, 4:24 AM EST (09:24 UTC)
Expired
Jan 9, 2026, 4:45 AM EST
In force
21 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Daviess County, IN, Martin County, IN

The radar

The Evansville,IN radar (KVWX), 78 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2026-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2026-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 703 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
703 m²/s²
0-3 km storm-relative helicity
843 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WUUS53 KIND 090924
SVRIND
INC027-101-090945-
/O.NEW.KIND.SV.W.0002.260109T0924Z-260109T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
424 AM EST Fri Jan 9 2026

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Central Martin County in southwestern Indiana...
  Southeastern Daviess County in southwestern Indiana...

* Until 445 AM EST.

* At 423 AM EST, a severe thunderstorm was located 10 miles southeast
  of Washington, or 16 miles northeast of Petersburg, moving east at
  45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Shoals, Loogootee, Montgomery, Cannelburg, West Boggs Lake, and
  Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3856 8710 3867 8711 3878 8678 3858 8671
TIME...MOT...LOC 0923Z 260DEG 39KT 3860 8700 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

ME
1 follow-up statement
964 
WWUS53 KIND 090940
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
440 AM EST Fri Jan 9 2026

INC027-101-090950-
/O.EXP.KIND.SV.W.0002.000000T0000Z-260109T0945Z/
Martin IN-Daviess IN-
440 AM EST Fri Jan 9 2026

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MARTIN AND
SOUTHEASTERN DAVIESS COUNTIES WILL EXPIRE AT 445 AM EST...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3856 8710 3867 8711 3878 8678 3858 8671
TIME...MOT...LOC 0940Z 260DEG 39KT 3863 8678 

$$

ME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 3:18 AM EST, 1 hour 6 minutes earlier. Its key messages:

  • Wind gusts of 35-45 mph possible this morning, especially further north.
  • Rain and isolated thunderstorms ending early this morning.
  • Cloudy and mild on Friday
  • Rain showers to snow showers Saturday night, colder Sunday...near to slightly above normal readings next week
Area forecast discussion, Jan 9, 3:18 AM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
318 AM EST Fri Jan 9 2026

.KEY MESSAGES...

- Wind gusts of 35-45 mph possible this morning, especially further
  north.

- Rain and isolated thunderstorms ending early this morning.

- Cloudy and mild on Friday

- Rain showers to snow showers Saturday night, colder Sunday...near
to slightly above normal readings next week

&&

.SHORT TERM (Today and tonight)...
Issued at 318 AM EST Fri Jan 9 2026

Surface low pressure around 990mb is passing just north of Chicago
as of 07z. A strong southerly low-level jet, between 60-80kt (925mb-
850mb), has lead to rapid expansion of warm moist air northward.
Much of central Indiana has warmed into the mid 60s through the
night so far. Continued warm moist advection is anticipated until
the low's surface cold front pushes eastward into Indiana around 10-
12z.

Scattered convection is ongoing ahead of the front, albeit with
little lightning activity. Storms appear too shallow and updrafts
too weak for lightning at the moment. ACARS soundings out of IND
show generally moist adiabatic lapse rates through about 600mb,
above which very dry air is noted. With large-scale forcing being
displaced just to our north, little in the way of severe weather has
been reported. This trend is expected to continue as forcing remains
weak and warm moist advection becomes less effective with time. A
stray severe wind gust cannot be ruled out, however, as very strong
flow associated with the LLJ remains just above the surface. It
would not take much to bring some of this momentum to the surface.

Outside of convection, synoptic wind gusts have been strong as well.
Gusts between 35 to 45 mph have been common across the region
tonight. Some locally higher gusts up to near 50 mph have been
reported as well, though these have not been widespread. The
marginally stable boundary layer has largely prevented such winds
from being more of a problem. A second period of gusty winds looks
probable immediately behind the cold front, especially further north
closer to the departing low. Magnitude of wind gusts is tricky, with
high-resolution guidance suggesting 35 to 45 mph gusts once again.
Most guidance shows the MSLP gradient rapidly diminishing, however.
This should limit the duration of strong winds to just a few hours
this morning. By early to mid afternoon, most locations will see
gustiness quickly decrease.

As mentioned above, temperatures have climbed into the mid 60s.
These values are very likely the high for the day, and its all
downhill once the front arrives. As such, our forecast will show
highs in the 60s but keep in mind that is likely occurring very early
or has already occurred. Most of the region will see temperatures
dropping into the 40s today. By tonight, low temperatures in the mid
to upper 30s are expected.

&&

.LONG TERM (Saturday through Thursday)...
Issued at 312 AM EST Fri Jan 9 2026

A strengthening upper level low will dive into the upper Midwest
Saturday and serve as the catalyst to reintroduce a more typical mid
winter pattern for the region as it carves out a deep bu t
progressive trough over much of the eastern part of the country for
late this weekend. A quasi northwest flow regime aloft will briefly
modify temperatures through midweek before an increasingly amplified
pattern aloft highlighted by a ridge west and trough east by late
next week.

There is potential for brief clearing of clouds Friday night
as drier air passes through the Ohio Valley before thicker mid and
high level cloudiness quickly expands back over the region in
advance of a cold front. Signals hinting at the deepest moisture may
split central Indiana with an area closer to the front and low
pressure over the northern Great Lakes and a broad area with a
secondary low tracking across the southeast U S. Highs Saturday will
remain in the 40s with temps falling by late day as the cold front
passes. This lack of more appreciable moisture will limit coverage
and keep rainfall light on Saturday. Any lingering light showers will
transition to light snow Saturday night and Sunday but again the
lack of an overall deep moisture profile will limit precipitation to
flurries or scattered light snow showers as the trailing upper low
pivots across the region. It will be noticeably colder Sunday with
highs struggling to reach the freezing mark and brisk W/NW winds
holding largely in the teens.

High pressure will move from the central Plains to the Carolinas
early next week as lower upper level heights retreat back north in
the wake of the trough aloft shifting east. This will enable a quick
recovery in daytime highs recovering into the mid and upper 40s on
Tuesday. Rain chances return late Tuesday into Wednesday as another
front swings through with colder air returning in its wake. Could
see light snow in the backwash of this system as well Wednesday
night and Thursday. The bigger impact beyond Wednesday will be the
potential establishment of a broader and more extended period of
colder than normal conditions that is likely to last beyond the
extended and into Week 2 as the aforementioned amplified upper level
pattern develops across the country. There are hints as well in the
7 to 14 day period of one or more opportunities for more impactful
winter weather.

&&

.AVIATION (06Z TAF Issuance)...
Issued at 1252 AM EST Fri Jan 9 2026

Impacts:

- Robust southerly winds gusting up to 30-40KT through 11Z
- VCSH to include possible brief RA through 11Z
- MVFR/VFR ceilings into pre-dawn...MVFR CIGs return by 12Z-15Z

Discussion:

Broad mild/humid warm sector ahead of cold front approaching from
Missouri will continue to host gusty southerly flow under MVFR/VFR
ceilings through pre-dawn.  Slowly rising dewpoints will promote
increasing coverage of -SHRA from west to east...with potential RA
and even TSRA through 10-11Z.  Ceilings may vary between MVFR and
VFR with slight improvement or even brief scattering-out around the
10Z to 13Z timeframe...before widespread MVFR prevails through most
of the daytime hours.

South-southwesterly winds gusting up to 30-35KT, and possibly 40-
45KT in any stronger -SHRA/lone TSRA...will then veer through
westerly directions this morning before finally diminishing through
midday/ afternoon hours.  TAF period to end amid light winds with
generally VFR CIGs...before IFR expected on Saturday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...Eckhoff
LONG TERM...AGM
AVIATION...AGM
Hazardous weather outlook, Jan 9, 3:46 AM EST, 38 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
346 AM EST Fri Jan 9 2026

INZ021-028>031-035>049-051>057-060>065-067>072-100900-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
346 AM EST Fri Jan 9 2026

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Early morning showers and a few thunderstorms, may include isolated
damaging winds. Outside of thunderstorms, winds may briefly gust up
to around 45 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any strong or damaging winds
through early this morning.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

AGM

In the hours before

Special weather statement, Jan 8, 11:50 PM EST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1150 PM EST Thu Jan 8 2026

INZ028-090515-
Warren IN-
1150 PM EST Thu Jan 8 2026

...A strong thunderstorm will impact portions of northern Warren
County through 1215 AM EST...

At 1150 PM EST, Doppler radar was tracking a strong thunderstorm 9
miles east of Rossville, or 12 miles southeast of Hoopeston, moving
northeast at 65 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pine Village, Rainsville, Tab, and Pence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4046 8753 4048 8750 4047 8709 4043 8709
      4025 8753
TIME...MOT...LOC 0450Z 235DEG 55KT 4034 8750

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ME
Special weather statement, Jan 9, 12:36 AM EST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1236 AM EST Fri Jan 9 2026

INZ028>030-035-090615-
Clinton IN-Fountain IN-Warren IN-Tippecanoe IN-
1236 AM EST Fri Jan 9 2026

...A strong thunderstorm will impact portions of northern Fountain,
Tippecanoe, northwestern Clinton and eastern Warren Counties through
115 AM EST...

At 1236 AM EST, Doppler radar was tracking a strong thunderstorm over
Williamsport, or 15 miles southwest of Otterbein, moving northeast at
60 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lafayette, West Lafayette, Williamsport, Attica, Shadeland, Dayton,
Battle Ground, West Lebanon, Pine Village, Purdue University, and
Rainsville.

This includes Interstate 65 between mile markers 167 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4056 8676 4038 8666 4017 8743 4038 8743
      4048 8724 4048 8709 4055 8709 4056 8706
TIME...MOT...LOC 0536Z 238DEG 54KT 4033 8730

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

ME
Special weather statement, Jan 9, 12:37 AM EST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1237 AM EST Fri Jan 9 2026

INZ035-043-044-051-090630-
Fountain IN-Parke IN-Vermillion IN-Vigo IN-
1237 AM EST Fri Jan 9 2026

...A strong thunderstorm will impact portions of north central Vigo,
southeastern Fountain, Parke and southern Vermillion Counties through
130 AM EST...

At 1237 AM EST, Doppler radar was tracking a strong thunderstorm over
Paris, moving northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clinton, Rockville, Newport, Fairview Park, Montezuma, Rosedale,
Dana, Kingman, Universal, Mecca, Bloomingdale, Marshall, Wallace,
Blanford, Shepardsville, Turkey Run State Park, Yeddo, and Judson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3984 8753 4009 8714 3987 8709 3987 8708
      3969 8704 3956 8753
TIME...MOT...LOC 0537Z 236DEG 51KT 3963 8768

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

ME
Special weather statement, Jan 9, 3:23 AM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Indianapolis IN
323 AM EST Fri Jan 9 2026

INZ060-061-067-068-090900-
Daviess IN-Knox IN-Greene IN-Sullivan IN-
323 AM EST Fri Jan 9 2026

...Strong thunderstorms will impact portions of southeastern
Sullivan, Knox, southwestern Greene and western Daviess Counties
through 400 AM EST...

At 323 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lawrenceville to 7 miles east of Albion.
Movement was northeast at 70 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Vincennes, Washington, Bicknell, Oaktown, Monroe City, Wheatland,
Bruceville, Sandborn, Edwardsport, Decker, Vincennes University, and
Freelandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3847 8775 3851 8765 3855 8767 3859 8761
      3864 8762 3868 8753 3874 8750 3885 8752
      3896 8717 3854 8722 3851 8730 3854 8735
      3851 8737 3854 8743 3850 8749 3852 8754
      3845 8760 3846 8766 3843 8767 3841 8774
TIME...MOT...LOC 0823Z 234DEG 62KT 3868 8766 3836 8792

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

ME
Special weather statement, Jan 9, 3:25 AM EST, 59 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
325 AM EST Fri Jan 9 2026

INZ039-040-046>048-090900-
Hendricks IN-Madison IN-Hancock IN-Hamilton IN-Marion IN-
325 AM EST Fri Jan 9 2026

...Strong thunderstorms will impact portions of southwestern Madison,
northwestern Hancock, southeastern Hendricks, Marion and southern
Hamilton Counties through 400 AM EST...

At 325 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Zionsville to near Speedway to near
Plainfield. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Indianapolis, Carmel, Fishers, Noblesville, Lawrence, Plainfield,
Beech Grove, Speedway, Westfield, Cumberland, McCordsville,
Fortville, Ingalls, Lapel, Meridian Hills, Warren Park, Homecroft,
Rocky Ripple, Williams Creek, and Wynnedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4019 8585 3997 8580 3969 8596 3963 8640
      3974 8628 3995 8621
TIME...MOT...LOC 0825Z 243DEG 40KT 3991 8618 3976 8625 3966 8633

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

ME
Special weather statement, Jan 9, 4:00 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
400 AM EST Fri Jan 9 2026

INZ053-061-062-067>069-090945-
Daviess IN-Knox IN-Owen IN-Martin IN-Greene IN-Monroe IN-
400 AM EST Fri Jan 9 2026

...Strong thunderstorms will impact portions of western Monroe,
eastern Knox, southeastern Owen, Martin, Greene and Daviess Counties
through 445 AM EST...

At 400 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Linton to near Washington to
near Petersburg. Movement was northeast at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Washington, Linton, Bloomfield, Shoals, Ellettsville, Loogootee,
Worthington, Odon, Lyons, Elnora, Wheatland, Plainville, Sandborn,
Montgomery, Edwardsport, Switz City, Stinesville, Newberry, Crane,
and Cannelburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3851 8700 3850 8706 3854 8711 3852 8715
      3855 8718 3855 8721 3851 8730 3854 8736
      3851 8738 3854 8739 3864 8732 3901 8720
      3934 8662 3899 8662 3899 8668 3853 8668
      3853 8683 3849 8688 3851 8693 3849 8695
TIME...MOT...LOC 0900Z 243DEG 48KT 3890 8715 3867 8725 3851 8737

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

ME

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 10:00 PM ESTSpecial Weather StatementINDFountain, Montgomery, Parke, Tippecanoe, Vermillion, Warren30 min
Jan 8, 10:22 PM ESTSpecial Weather StatementINDClay, Greene, Hendricks, Monroe, Morgan, Owen and 1 more38 min
Jan 8, 10:31 PM ESTSevere Thunderstorm WarningINDFountain, Vermillion, Warren44 min
Jan 8, 10:51 PM ESTSpecial Weather StatementINDHendricks, Montgomery, Parke, Putnam, Vermillion, Vigo39 min
Jan 8, 11:44 PM ESTSpecial Weather StatementINDClinton, Fountain, Montgomery31 min
Jan 8, 11:50 PM ESTSpecial Weather StatementINDWarren25 min
Jan 9, 12:36 AM ESTSpecial Weather StatementINDTippecanoe, Warren39 min
Jan 9, 12:37 AM ESTSpecial Weather StatementINDParke, Vermillion53 min
Jan 9, 3:23 AM ESTSpecial Weather StatementINDKnox37 min
Jan 9, 3:25 AM ESTSpecial Weather StatementINDHamilton, Marion35 min
Jan 9, 4:00 AM ESTSpecial Weather StatementINDDaviess, Greene, Martin45 min
Jan 9, 5:07 AM ESTSpecial Weather StatementINDJackson38 min
Jan 9, 5:13 AM ESTSpecial Weather StatementINDBartholomew, Decatur, Rush47 min
Jan 9, 5:41 AM ESTAreal Flood AdvisoryINDLawrence, Martin3 hr
Jan 9, 5:44 AM ESTWind AdvisoryINDBoone, Carroll, Clinton, Delaware, Fountain, Hamilton and 7 more7 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.